Hail, Kit Carson
- When
- August 23, 6:17 PM MST
- Where
- Kit Carson County, Flagler
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -103.067
6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 23, 1:31 PM MST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 231 PM MDT TUE AUG 23 2005 .DISCUSSION...CHALLENGES REMAIN DURING THE FIRST FEW DAYS OF THE FORECAST. THE FIRST CHALLENGE WILL BE CONVECTION TONIGHT AND HOW LONG DOES IT LAST. FORECASTED HIGH TEMPERATURES WILL ALSO BE AN ISSUE THE NEXT FEW DAYS WITH MORE AFTERNOON STORMS EXPECTED. THE LAST ISSUE WILL BE A COLD FRONTAL PASSAGE ON FRIDAY. TONIGHT...THE SETUP LOOKS SIMILAR TO YESTERDAY...BUT CONVECTION SHOULD INITIATE LATER AND LAST WELL INTO THE NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN COLORADO LATE THIS AFTERNOON...THANKS IN PART TO HEATING AND AND UPSLOPE FLOW. EVENTUALLY...THUNDERSTORM ACTIVITY WILL EVOLVE INTO AN MCS...WHICH WILL HAVE SUPPORT FROM A 700MB TROUGH AND RIGHT ENTRANCE OF JET. WITH ALL OF THAT SAID...KEPT LIKELY POPS OVERNIGHT AND TRIMMED IN THE NORTHWEST BY MORNING. QPF AMOUNTS LOOK RATHER HEALTHY WITH AMOUNTS VARYING FROM 0.25 TO 1 INCH PLUS...ESPECIALLY IN THE EAST. RAINFALL AMOUNTS WILL HAVE TO BE WATCHED IN THE EAST AS SOME LOCATIONS...INCLUDING HILL CITY...RECEIVED OVER AN INCH THIS MORNING. WEDNESDAY/WEDNESDAY NIGHT...INTRODUCED PATCHY FOG FROM 12Z THROUGH 15Z AS BOUNDARY LAYER RH IS RELATIVELY HIGH. ALSO...THE LAST TWO MORNINGS FEATURED FOG WITH SIMILAR SETUPS AND SEE NO REASON TO DEVIATE FROM PERSISTENCE. ON GOING FORECAST HAD POPS AND WEATHER IN THE EAST FOR THE MORNING AND SAW NO REASON TO UNDER CUT. ESPECIALLY SINCE THE 700MB SHORTWAVE TROUGH DOES NOT KICK THROUGH UNTIL AFTER 18Z. A PREFRONTAL TROUGH LOOKS TO ENTER FROM THE NORTHWEST BY THE AFTERNOON AND WILL KEEP SCATTERED CHANCE FOR STORMS. TEMPERATURES WERE ONLY TWEAKED AND KEEP MAXES COOLER THAN GUIDANCE...ESPECIALLY IN THE EAST. THURSDAY/THURSDAY NIGHT...AMPLE SOUTHERLY FLOW AND RISING HEIGHTS AHEAD OF AN APPROACHING COLD FRONT WILL ALLOW FOR SOME MILD TEMPERATURES. FORECASTED MAXES ARE A FEW ABOVE GUIDANCE. CONTINUED THE POPS THURSDAY NIGHT...ESPECIALLY ACROSS THE NORTH...AS A VIGOROUS SHORTWAVE TROUGH AND COLD FRONT APPROACH. BY 12Z...THE GREATEST THICKNESS GRADIENT AND THERMAL PACKING IS ACROSS THE NORTH...WHERE POP WERE INCREASE SLIGHTLY. FRIDAY...SLIGHTLY COOLER TEMPS WITH A LITTLE MORE CLOUD COVER AND FRONTAL BOUNDARY TO THE SOUTHEAST OF CWA. COULD SEE TEMPERATURES IN THE SOUTHEAST EVEN COOLER IF MORE PRECIP IS SEEN. EXTENDED(FRIDAY NIGHT THROUGH TUESDAY)...VERY LITTLE CHANGE THROUGH THIS PERIOD AS MODEL GUIDANCE IS IN RELATIVELY GOOD AGREEMENT. WILL LEAVE THE SLIGHT CHANCE FOR STORMS FRIDAY NIGHT AS A FRONTAL BOUNDARY WILL BE PARKED ACROSS THE SOUTHEAST. THIS IS SUPPORTED BOTH BY THE NAM/GFS. HOWEVER...DID DROP TO SILENT POPS ON SATURDAY. LOOKS LIKE THE JET WILL BE FURTHER SOUTH...WHICH WILL LIMIT THE UPPER LEVEL SUPPORT. THEREAFTER...A WARMING TREND WILL BE SEEN INTO MONDAY AS RIDGING ALOFT TAKES PLACE. THE RIDGING IS IN RESPONSE TO ANOTHER CUTOFF LOW MOVING INTO THE PACIFIC NORTHWEST EARLY MONDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MEHLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE AUG 23 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1040 AM MDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON IN EASTERN COLORADO AND EXTREME NORTHWEST KANSAS...AND IN THE REMAINDER OF THE TRI STATE AREA TONIGHT. STRONG HEATING WILL OCCUR TODAY OVER THE PLAINS OF EASTERN COLORADO AND ADJACENT AREAS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA...LEADING TO A MODERATELY UNSTABLE ATMOSPHERE. WIND SHEAR WILL ALSO BE INCREASING AS A JET STREAM DISTURBANCE MOVES OVER THE AREA. THE COMBINATION OF INSTABILITY AND WIND SHEAR WILL CREATE AN ENVIRONMENT FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. IN ADDITION TO THESE THREATS...EASTERN COLORADO AND EXTREME NORTHWEST KANSAS MAY SEE A FEW ISOLATED TORNADOES DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SATURDAY AS A FRONT MOVES THROUGH THE AREA BY THE END OF THE WORK WEEK AND ADDITIONAL UPPER LEVEL ENERGY MOVES EAST OF THE ROCKIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED IN EASTERN COLORADO THIS AFTERNOON...AND THE REMAINDER OF THE TRI STATE AREA TONIGHT. LOCKHART/JDK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 335 PM MDT TUE AUG 23 2005 COZ090>092-KSZ001-013-027-041-NEZ079-240500- CHEYENNE CO-CHEYENNE KS-DUNDY-GREELEY-KIT CARSON-SHERMAN-WALLACE- YUMA- 335 PM MDT (435 PM CDT) TUE AUG 23 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 741 IN EFFECT UNTIL 11 PM MDT (MIDNIGHT CDT)... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 741 UNTIL 11 PM MDT (MIDNIGHT CDT) FOR EASTERN COLORADO AND PORTIONS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. IN EASTERN COLORADO...YUMA...KIT CARSON...AND CHEYENNE. IN SOUTHWEST NEBRASKA...DUNDY. IN NORTHWEST KANSAS...CHEYENNE...SHERMAN...WALLACE...AND GREELEY. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BULLER
The national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
Hail lasted about 20 minutes...began as golf ball and then decreased in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465168, 5465169, 5465170, 5465171, 5465227, 5465228.